0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Brief Communications |

Aspirin Hepatotoxicity and Disseminated Intravascular Coagulation

J. A. SBARBARO, M.D.; and R. M. BENNETT, M.B., M.R.C.P.
[+] Article and Author Information

Grant support: by the Illinois Chapter of the Arthritis Foundation (Dr. Bennett) and by the National Arthritis Foundation (a Center grant).

▸Requests for reprints should be addressed to R. M. Bennett, M.D.; Division of Immunology, Allergy and Rheumatology, University of Oregon Health Sciences Center; Portland, OR 97201.


Chicago, Illinois


Ann Intern Med. 1977;86(2):183-185. doi:10.7326/0003-4819-86-2-183
Text Size: A A A

A 17-year-old girl with a clinical diagnosis of adult-type juvenile rheumatoid arthritis developed a severe hepatotoxic reaction to 3.6 g of aspirin per day. This was associated with a microangiopathic anemia and transient congestive cardiac failure. She responded well to steroids, and when all laboratory test findings were back to normal, she was "challenged" with five divided doses of aspirin (total, 3.0 g). This produced a salicylate level of 9.1 g/dl and was associated with an immediate deterioration in liver function test findings and a return of microangiopathic blood features with elevation of fibrin split products and a prolonged prothrombin time. These changes were again reversed by promptly starting steroid therapy. This case suggests that disseminated intravascular coagulation, and its rare association with hepatotoxicity, is a potentially fatal side effect of aspirin therapy.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)